Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

On enclosing simple roots of nonlinear equations


Authors: G. Alefeld, F. A. Potra and Yixun Shi
Journal: Math. Comp. 61 (1993), 733-744
MSC: Primary 65H05
DOI: https://doi.org/10.1090/S0025-5718-1993-1192965-2
MathSciNet review: 1192965
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we present two efficient algorithms for enclosing a simple root of the nonlinear equation $ f(x) = 0$ in the interval [a, b]. They improve recent methods of Alefeld and Potra by achieving higher efficiency indices and avoiding the solution of a quadratic equation per iteration. The efficiency indices of our methods are 1.5537... and 1.618... , respectively. We show that our second method is an optimal algorithm in some sense. Our numerical experiments show that the two methods of the present paper compare well with the above methods of Alefeld and Potra as well as efficient solvers of Dekker, Brent, and Le. The second method in this paper has the best behavior of all, especially when the termination tolerance is small.


References [Enhancements On Off] (What's this?)

  • [1] G. Alefeld and F. A. Potra, On two higher order enclosing methods of J. W. Schmidt, Z. Angew. Math. Mech. 68 (1988), 331-337. MR 967516 (90a:65118)
  • [2] -, Some efficient methods for enclosing simple zeroes of nonlinear equations, BIT 32 (1992), 334-344. MR 1172194 (93d:65048)
  • [3] Ned Anderson and Ake Björck, A new high order method of regula falsi type for computing a root of an equation, BIT 13 (1973), 253-264. MR 0339474 (49:4233)
  • [4] Ken Atkinson, An introduction to numerical analysis, Wiley, New York, 1989. MR 1007135 (90m:65001)
  • [5] R. P. Brent, Algorithms for minimization without derivatives, Prentice-Hall, Englewood Cliffs, NJ, 1972. MR 0339493 (49:4251)
  • [6] T. J. Dekker, Finding a zero by means of successive linear interpolation, Constructive Aspects of the Fundamental Theorem of Algebra (B. Dejon and P. Henrici, eds.), Wiley-Interscience, London, 1969, pp. 37-48. MR 0256551 (41:1207)
  • [7] R. F. King, Methods without secant steps for finding a bracketed root, Computing 17 (1976), 49-57. MR 0416006 (54:4083)
  • [8] D. Le, An efficient derivative-free method for solving nonlinear equations, ACM Trans. Math. Software 11 (1985), 250-262. MR 814340 (87d:65057)
  • [9] -, Three new rapidly convergent algorithms for finding a zero of a function, SIAM J. Sci. Statist. Comput. 16 (1985), 193-208. MR 773291 (86b:65042)
  • [10] A. M. Ostrowski, Solution of equations in Banach spaces, Academic Press, New York, 1973. MR 0359306 (50:11760)
  • [11] F. A. Potra, On Q-order and R-order of convergence, J. Optim. Theory Appl. 63 (1989), 415-431. MR 1031398 (91d:65077)
  • [12] J. W. Schmidt, Eingrenzung der Lösungen nichtlinearer Gleichungen mit höherer Konvergenzgeschwindigkeit, Computing 8 (1971), 208-215. MR 0314265 (47:2817)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65H05

Retrieve articles in all journals with MSC: 65H05


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1993-1192965-2
Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society